Montana, 2005

Hail in Montana, May 6, 2005

May 6, 2005 · NWS GGW · 4 events in 2 counties and zones

4 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at May 6, 1:15 PM MST, 4 hours earlier.

Area forecast discussion, May 6, 1:15 PM MST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT...CORRECTION
215 PM MDT FRI MAY 6 2005

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH SUNDAY...
VERY ACTIVE SHORT TERM PATTERN STILL SETTING UP FOR NORTHEAST
MONTANA. WIDESPREAD RAIN EVEN LOOKING MORE AND MORE LIKELY THIS
WEEKEND. NAM STILL LOOKING LIKE THE OUTLIER TODAY...SO CONTINUE TO
SIDE WITH GFS SOLUTION. NAM TOO FAST TO MOVE UPPER LOW OUT AS IT
KEEPS IT MORE POSITIVELY TILTED THAN THE GFS. SINCE OTHER MODELS
AGREE WITH MORE OF A NEGATIVE TILT...PREFER A SLOWER SOLUTION.

TONIGHT...UPPER LEVEL LOW WITH MAIN CENTER CURRENTLY NEAR LAS VEGAS
TO DEEPEN AS IT LIFTS NORTHEAST TOWARD THE UTAH/WYOMING BORDER BY
EARLY SATURDAY MORNING. SURFACE TROUGH TO SLIDE EAST AND DEVELOP
INTO BETTER ORGANIZED SURFACE LOW BY EARLY SATURDAY AS WELL.
ATMOSPHERE QUITE UNSTABLE THIS EVENING FOR CONTINUED THREAT OF
SHOWERS AND THUNDERSTORMS. BEST COVERAGE AND CHANCE STILL APPEARS TO
BE IN THE SOUTHEAST IN MOST FAVORABLE ENVIRONMENT...SO WILL KEEP
INHERITED POPS AS IS TONIGHT...HIGHEST IN THE SOUTHEAST ALONG
VICINITY OF WARM FRONT WHICH IS CURRENTLY STATIONARY FROM
NORTH-CENTRAL TO SOUTHEAST MONTANA. OTHER ISSUE IS LAKE WIND
ADVISORY THAT RUNS THROUGH 9PM. SEE NO REASON TO END IT EARLY WITH
WINDS STILL AT CRITERIA.

BY EARLY SATURDAY...SYSTEM BECOMES STACKED UP AND SLOWS
SIGNIFICANTLY...PLANTING ITSELF OVER SOUTHEAST MONTANA AND NORTHEAST
WYOMING. LARGER SCALE DYNAMICS REALLY BEGIN TO TAKE HOLD BY LATE
SATURDAY AFTERNOON. NICE UPPER LEVEL SUPPORT WITH SYSTEM...AS WELL
AS AMPLE MOISTURE AND DEEP LIFT. SYSTEM LOOKING ORGANIZED AND
IMPRESSIVE ENOUGH TO WARRANT INCLUSION OF CATEGORICAL POPS IN THE
SOUTHERN ZONES CLOSEST TO STRENGTHENING DYNAMICS BY SATURDAY
AFTERNOON. NAM STILL HINTING AT A SEVERE WEATHER THREAT IN THE
EXTREME EASTERN ZONES EARLY SATURDAY WITH LIFTED INDEX VALUES
DROPPING TO AN IMPRESSIVE -5 TO -7 BY 18Z. HOWEVER...SINCE UPPER
LEVEL SUPPORT DOES NOT KICK IN UNTIL LATER...NO SHORTWAVE
PRESENT...AND NOT A VERY FAVORABLE WIND PROFILE...AM STRUGGLING WITH
IDEA OF SEVERE WORDING IN ZONES. WILL LEAVE OUT FOR NOW AND ALLOW
NEXT SHIFT TO LOOK AT NEW DATA BEFORE ADJUSTING IF NECESSARY. OTHER
ISSUE WILL BE POSSIBLE NEED FOR ANOTHER LAKE WIND ADVISORY TOMORROW.
THINK THE LAKE WILL BE CLOSE ENOUGH TO LOW CENTER TO KEEP SPEEDS
BELOW CRITERIA...BUT NAM LOW POSITION IS DIFFERENT AND THEREFORE
STRONGER. SINCE PREFER THE GFS SOLUTION...WILL NOT ISSUE AN ADVISORY
WITH AFTERNOON FORECAST.

SATURDAY NIGHT INTO SUNDAY...SYSTEM REMAINS STACKED UP AND STARTS
SLOW TRACK EAST...POSSIBLY NOT SLOW ENOUGH. EXPECT NICE BAND WRAPPED
UP ALONG BACK SIDE OF LOW TO CONTINUE THROUGH THE NIGHT AND INTO
EARLY SUNDAY MORNING. MODELS STILL NOT IN THE BEST AGREEMENT WITH
PLACEMENT...BUT AGAIN FAVOR THE SLOWER AND FARTHER WEST GFS.
ADJUSTED POPS ACCORDINGLY...AGAIN INCLUDING SOME CATEGORICAL
MENTION. WITH PRECIPITABLE WATER VALUES INCREASING TO AN INCH OR
MORE FOR THIS TIME-FRAME...BOOSTED RAIN UP TO MODERATE WITH RATHER
ROBUST QPF VALUES. OVERALL...CONFIDENCE CONTINUES TO GROW IN DECENT
WETTING RAIN THROUGH A GOOD SWATH OF THE FORECAST AREA. JAZ

.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY...
MODELS IN GENERAL AGREEMENT ON EXTENDED UNTIL LATE IN THE PERIOD.
ON SUNDAY NIGHT THE UPPER LEVEL LOW IS FINALLY MOVING TO THE WELL TO
THE EAST AND BEING REPLACED BY A WEAK UPPER RIDGE.  AS A SURFACE
HIGH BEGINS TO PUSH INTO NORTHEAST MONTANA FROM CANADA ON MONDAY.

THE UPPER RIDGE AND SURFACE HIGH PRESSURE SHOULD ALLOW THE AREA TO
TO DRY OUT ON MONDAY AND TUESDAY.

HOWEVER...THIS SURFACE HIGH NEVER TAKES HOLD IN THE AREA AS ANOTHER
UPPER LOW MOVES IN FROM THE WEST ON TUESDAY.  UNLIKE WEEKEND LOW THE
SYSTEM IS A LITTLE FARTHER SOUTH.  YET WE STILL HAVE THE POTENTIAL
FOR THE PRECIPITATION DURING THE MIDDLE OF THE WEEK.  THE LOCATION
OF THE SYSTEM IS NOT CERTAIN...HOWEVER...THE MODELS SHOW THE UPPER
LOW IS STRETCHED NORTH/SOUTH MAKING A LARGER AREA OF PRECIPITATION
POTENTIAL THAN THE WEEKEND.  PRECIPITATION WITH THIS SYSTEM HAS THE
POTENTIAL FOR BEING JUST AS WET AS THIS WEEKEND...AS MODEL SOUNDINGS
IN BUFKIT SHOW PRECIPITATION VALUES OF AT LEAST 1 INCH FOR A COUPLE
LOCATIONS.  AS THIS SYSTEM MOVES THROUGH THE WINDS WILL PICK-UP
AGAIN.

TEMPERATURES THROUGHOUT THE EXTENDED WILL BE NEAR NORMAL...THERE IS
A CHANCE OF SOME COOLER TEMPERATURES AT THE END OF THE
WEEK...HOWEVER...IT IS A LITTLE TO EARLY TO JUMP ON THESE SO LEFT
TEMPERATURES ALONE.  ALSO MADE LITTLE CHANGES...JUST SOME
TWEAKS...AS CURRENT FORECAST WAS IN GOOD SHAPE.  TLSJR

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
 LAKE WIND ADVISORY FOR FORT PECK LAKE UNTIL 9 PM THIS EVENING.

WEATHER.GOV/GLASGOW
Hazardous weather outlook, May 6, 4:31 AM MST, 12 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
531 AM MDT FRI MAY 6 2005

MTZ016>022-059>062-071145-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-
NORTHERN PHILLIPS-SOUTHWEST PHILLIPS-NORTHERN VALLEY-
EASTERN ROOSEVELT-
531 AM MDT FRI MAY 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A LAKE WIND ADVISORY IS IN EFFECT FOR FORT PECK LAKE UNTIL 9 PM
MDT TONIGHT. RFER TO WWUS75 KGGW OR GTFNPWGGW FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ023>027-071145-
MCCONE-RICHLAND-DAWSON-PRAIRIE-WIBAUX-
531 AM MDT FRI MAY 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A LAKE WIND ADVISORY IS IN EFFECT FOR FORT PECK LAKE UNTIL 9 PM
MDT TONIGHT. RFER TO WWUS75 KGGW OR GTFNPWGGW FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...WITH SMALL HAIL
AND DAMAGING WINDS ON SATURDAY AFTERNOON. STAY TUNED TO NOAA
WEATHER RADIO OR LOCAL MEDIA FOR FUTHER UPDATES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Glasgow radar (KGGW), 187 km away, was scanning. The volume nearest the first event began at 00:14 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Prairie

When
May 6, 5:15 PM MST
Where
Prairie County, Terry
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
46.783, -105.300

Hail, Dawson

When
May 6, 7:20 PM MST
Where
Dawson County, 17 mi SW of Glendive
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.933, -104.983

Hail, Dawson

When
May 6, 8:00 PM MST
Where
Dawson County, 5 mi WSW of Glendive
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
47.067, -104.833

Hail, Dawson

When
May 6, 8:15 PM MST
Where
Dawson County, 3 mi WSW of Glendive
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
47.083, -104.800

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2005Every state in 2005This day in weather historyWarnings in Montana, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5453824, 5453825, 5453826, 5453827.